question-icon

What causes dryness in mouth, vagina and bowels while on Topiramate?

default
Posted on Thu, 12 May 2016
Question: I am taking 100 mg of Topiramate every night for palsy. It has done a great job and I am thrilled, but it has dried out my mouth, vagina, and bowels. My urine is dark. I try to stay hydrated, but it is difficult. I have a metallic taste in my mouth. Do you have any suggestions?
doctor
Answered by Dr. Ronald Schubert (50 minutes later)
Brief Answer:
Dry mouth from medication

Detailed Answer:
Thank you for contacting HCM with your health care concerns

I am sorry to hear that your topiramate is working well but the side effects have been difficult. The best thing as you have already alluded to is staying hydrated. Drink lots and lots of fluids to the point that your urine is clear in color. To help offset the metallic taste and dry mouth I usually recommend patient ti use Biotene. Biotene is a mouthwash or mouth moisturizer. It will help stop the dryness and allow for better taste and help with hydration.

To help with the dry stools using a fiber laxative will help maintain stool form and prevent them from drying out. You can use as much laxative as you need to give soft formed stools. You can't overdose on a fiber laxative,

In summary
1. drink fluids constantly until urine clear in color
2. Use biotene to help dry mouth
3. Fiber laxative until stools soft and easy to pass.

I hope I answered your question. Please contact us again if you have any additional questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ronald Schubert

General & Family Physician

Practicing since :1984

Answered : 2407 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dryness in mouth, vagina and bowels while on Topiramate?

Brief Answer: Dry mouth from medication Detailed Answer: Thank you for contacting HCM with your health care concerns I am sorry to hear that your topiramate is working well but the side effects have been difficult. The best thing as you have already alluded to is staying hydrated. Drink lots and lots of fluids to the point that your urine is clear in color. To help offset the metallic taste and dry mouth I usually recommend patient ti use Biotene. Biotene is a mouthwash or mouth moisturizer. It will help stop the dryness and allow for better taste and help with hydration. To help with the dry stools using a fiber laxative will help maintain stool form and prevent them from drying out. You can use as much laxative as you need to give soft formed stools. You can't overdose on a fiber laxative, In summary 1. drink fluids constantly until urine clear in color 2. Use biotene to help dry mouth 3. Fiber laxative until stools soft and easy to pass. I hope I answered your question. Please contact us again if you have any additional questions